Most Painkiller Abusers Unprepared for Overdose

Closeup On Stressed Young Woman Playing With Pills
Thanks to the education efforts of government organizations, the medical community in general, and prescribing physicians, most people know that abuse of painkillers can lead to overdose. However, a new study published in the International Journal of Drug Policy reports that most people who abuse painkillers are not prepared to handle an overdose if it occurs, according to the U.S. Department of Health and Human Services.

What a Painkiller Overdose Looks Like

Taking too many pills constitutes an overdose, but “too many” can look different depending upon the dose, other drugs ingested, and the person’s mental health issues, if any. If conscious, signs of opiate overdose can include:

  • Confusion and scattered behavior
  • Inability to carry on a conversation or answer direct questions
  • Extreme sleepiness
  • Small pupils

If unconscious, the overdosing person may exhibit the following:

  • Inability to be awakened
  • Shallow breathing or no breathing
  • Slowed heart rate
  • Bluish tinge to skin, nails, and around lips

How to Address Overdose Effectively

Without immediate intervention, the person may stop breathing altogether and never wake up. It’s important for family members or those who are with the person to not only be able to identify an overdose but also to react appropriately, intervening in a way that does not worsen the situation.

A prescription for naloxone is available to friends and family members of opiate addicts in some states. This drug can be administered to a person overdosing on opiate drugs and help to stop the effects of the medication. However, many people who abuse painkillers do not recognize how risky their use of the pills is and that they may need the lifesaving drug. Therefore, their friends and family members may not have it on hand in a crisis.

David Frank is the study’s co-author and a doctoral candidate in the department of sociology at the CUNY Graduate Center in New York City. He says: “What we found is that when it comes to how to handle an overdose, prescription opioid users who weren’t using drugs for official medical reasons were less savvy than, say, more traditional heroin-using populations. In fact, they tend to have a pretty severe lack of knowledge and a lot of confusion about it, despite the fact that most have experienced overdoses within their drug-using network.

The Myth of Safety

Many people believe that because their opiate medication originated with a doctor’s prescription that it is safe to use in any amount or fashion. However, this is not the case. Prescription opiates like Vicodin, Percocet, OxyContin, and others all work much like heroin in the body, and overdose is just as likely.

If your loved one is struggling with opiate addiction, detox is the first step to complete recovery. Contact us at Palm Beach Detox today to learn more about our treatment services. Healing can begin right now.